Results 1 to 4 of 4

Thread: Skin issues with long-term prednisone usage

  1. #1
    Join Date
    Jun 2008
    Location
    Chicago area
    Posts
    1,767
    Post Thanks / Like

    Default Skin issues with long-term prednisone usage

    I've always said that prednisone has been a miracle drug for Riley and I'll take the good with the bad. Well, now I'm just starting to see some of the side effects. She's been on it now for over 4 years since her SM decompression surgery and it's been the only medication that has made any difference in her quality of life. She was on 5 mg a day up until 6 months ago when we were able to cut her back to 2.5 mg a day.

    About three years ago, she lost all of her belly and tail fur. I started her on pure salmon oil and her belly fur mostly grew back, but not her tail fur. I could live with that. Just recently though she started with a rash with huge flakes of dry skin. Her vet put her on 2 rounds of antibiotics which didn't touch it, so it was off to see a veterinary dermatologist. She was scraped and prodded and pricked today. She never once yelped, cried or even flinched. She has yeast in her ears and probably several different types of bacteria from different types of rashes and growths on her skin. Cultures are being sent off to the University of Pennsylvania. She had no mites! In the meantime, I am to bathe her weekly in medicated shampoo and conditioner which gets left on her skin for ten minutes, mostly as a soothing agent, she's on a different antibiotic for a month, she's getting her ears cleaned twice a week, and several sebaceous cysts have to be cleaned daily.

    All of this is from the prednisone. Her neurologist was not happy when he saw her skin today. He wants me to try to wean her even further off the prednisone - 1 mg one day, 2.5 mg the next and alternate for one month and if she does fine then try to just give her 1 mg. Wish her (us) luck. I love this girl more than I could ever begin to say.
    Bev
    Oliver (blenheim, born 3/2001), Riley (black & tan, born 8/2002,), Madison (ruby, born 9/2003), and Oz (tri-color, born 7/2007)

  2. #2
    Join Date
    Feb 2011
    Location
    San Diego, CA
    Posts
    1,472
    Post Thanks / Like

    Default

    Sorry Riley is having those skin issues. I'm sure it must be making her so uncomfortable. Sydney had a weakened immune system due to thyroid issues and got a lot of staff infections. I used a medicated shampoo from the vet....lots of fun trying to keep it on him for 10 or 15 mins. when he would shake out! Don't remember the name, but it did have oatmeal in it which is very soothing on the skin. Hoping Riley will feel better soon.
    Joyce - Proudly owned & loved by

    BellaMia (Aug. 30, 2012) My Beautiful Ruby Milo (Jan. 20, 2014) My Handsome Tri
    Sydney (
    April 16, 2000~April 4, 2012) Always and Forever In My Heart

  3. #3
    Join Date
    Feb 2007
    Location
    Birmingham, UK
    Posts
    819
    Post Thanks / Like
    Blog Entries
    1

    Default

    Rebel has not yet had prednisone, but has been on Metacam for quite a while now, which I think may have caused the widespread scabbing on the skin on his back for some time now. I have started him on a half dose of Yumega Oils with his evening meal, which seems to be helping.

    That shampoo and conditioner were prescribed for Holly P because of her Curly Coat issues. I used it once, ending up with a distressed and shivering pup when leaving it on her skin, which depressed me even more than the pup, so I stopped using it. She has a double dose of Yumega on her food every night ever since, which has warded off the skin lesions the vet and I were expecting.

    How sure is the dermatologist that Prednisone is causing the trouble? My experience with Rebel makes me think it may be the fluid on the spine affecting the skin in that area.
    Warmest wishes
    Flo & the ByFloSin Cavaliers
    Rebel, Winston Alexander,Little Joe & Holly Poppet
    Birmingham, UK

  4. #4
    Join Date
    Jun 2008
    Location
    Chicago area
    Posts
    1,767
    Post Thanks / Like

    Default

    Both the dermatologist and the neurologist seemed quite sure that prednisone was the culprit since it suppresses the immune system and leaves them vulnerable. The dermatologist said any little opening on her skin could have opened the door for bacteria to get in and set up camp and then once they're in, Riley doesn't have the resources to fight them off because of the prednisone.

    But it is an interesting thought about the fluid in the spine affecting the skin. Riley's whole spinal canal was affected and all of the worst crusty, flaky lesions are on her back. Hmmmm....
    Bev
    Oliver (blenheim, born 3/2001), Riley (black & tan, born 8/2002,), Madison (ruby, born 9/2003), and Oz (tri-color, born 7/2007)

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •